MAUDE Adverse Event Report: ETHICON INC. ETHIBOND EXCEL SUTURE 36"(90CM) 0 WHT; SUTURE, NONABSORBABLE, SYNTHETIC

ETHICON INC. ETHIBOND EXCEL SUTURE 36"(90CM) 0 WHT; SUTURE, NONABSORBABLE, SYNTHETIC
Catalog Number PX65H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/04/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).The product upon which this medwatch is based has been received, however, the product evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.
 
Event or Problem Description
It was reported that a patient underwent a ventral hernia repair procedure on (b)(6) 2018 and suture was used.Intra operatively, the needle sheared and broke.A second like device was used to complete the procedure with no patient consequences reported.No further information is available.
 
Additional Manufacturer Narrative
Product complaint # : (b)(4).Evaluation summary: the sample was returned for evaluation.The fracture was observed at the suture attachment.The fracture surface was examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture wsd composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records couldn't be reviewed as the batch number is unknown.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.
 
Additional Manufacturer Narrative
(b)(4).Additional information was requested and the following was obtained: we received 2 broken needles.Please let us know the reason that 2 needles were returned for evaluation?: yes two needles were broken during same procedure.Were 2 needles broken during 1 procedure?: i was there and i am not sure why that happened.

Brand Name
ETHIBOND EXCEL SUTURE 36"(90CM) 0 WHT
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8210321
Report Number2210968-2019-78119
Device Sequence Number13867119
Product Code GAT
UDI-Device Identifier10705031049246
UDI-Public10705031049246
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue NumberPX65H
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/02/2019
Initial Date Received by Manufacturer 12/04/2018
Supplement Date Received by Manufacturer12/04/2018
01/14/2019
Initial Report FDA Received Date01/02/2019
Supplement Report FDA Received Date01/04/2019
01/24/2019
Patient Sequence Number1